In 2017, over 47,000 people died from opioid-related drug overdoses, and 36% of them had prescription drugs.
Considering it’s easy to go down that slippery slope of addiction when you have prescription pain medication on hand, you may find yourself hooked on your medications. When this happens, according to the National Institute on Drug Abuse, many turn to street drugs such as heroin, as it’s much cheaper and more easily accessible.
Today, many opioid addicts and their loved ones have Narcan on hand. Read this article to find out what Narcan is, how it works, and the Narcan effects on both addicts and various areas of medicine.
Narcan is the brand name for a drug called Naloxone; another name you might see for Narcan is Evzio. This drug is safe, as it’s been FDA-approved as of November 18, 2015.
Naloxone is considered an opioid receptor antagonist, which means it can work quickly to reverse an opioid overdose.
When you take Narcan, the medication seeks out your body’s opioid receptors, which are found in your brain, brainstem, spinal cord, peripheral nerves, and gastrointestinal tract. Usually, these work to control your pain and comfort; an unintended (and unfortunate) function of your opioid system is significant involvement in addiction.
Narcan is a powerful drug for overdoses because it essentially blocks your opioid receptors. While someone’s high, the opioids are bound to the opioid receptors.
But when you introduce Narcan into the body, it significantly changes how the opioid interaction goes. Narcan is so strongly attracted to your body’s opioid receptors that it actually knocks off the opioids and replaces them.
Over time, your body builds a tolerance to opioids. To get the same effects as you once did in the beginning, you have to take more drugs at a time to achieve the high you’re searching for.
Even if you try to quit the drugs, opioids have such a powerful effect over your body that the withdrawal symptoms alone are enough for you to pick up opioids again.
If you notice someone having an overdose, you need to administer Narcan immediately. The sooner, the better.
Here are some common signs of an overdose:
First and foremost, call 911 before you do anything, as these symptoms are most likely life-threatening. That way, you’ll have emergency medical staff on the way while you give the person Narcan.
Naloxone comes in 3 forms: injection, auto-injection (only Evzio), and nasal spray.
If you have the injection form, do some rescue breathing first if necessary. Then, inject a dose of Naloxone into muscle tissue; the best places are the thighs, butt, and shoulder. After the injection, keep doing rescue breathing.
If there are no changes with the person in a few minutes, then you may need to give them another dose of Narcan and continue doing rescue breathing. If after 2 injections the person hasn’t improved, then an overdose death is very real. This is where prompt medical care is crucial.
To use the Narcan spray, hold it with 2 fingers on the nozzle, and your thumb on the bottom. Put the nasal spray into the person’s nose and press firmly to give them the full dose of Narcan.
After, put them in a recovery position; if they don’t improve within a few minutes, administer another dose in their other nostril. Keep alternating and administering if needed, until medical professionals arrive.
If the person does wake up, they may feel some unpleasant side effects. This is because they’re feeling the effects of opioid withdrawal. Make sure you don’t leave the person’s side during this crucial time, as they may want to use opioids again to get that “high” feeling back.
Do note that while it’s great for saving lives, Naloxone works for only 30 to 90 minutes, so overdose is still possible afterward if the person’s taken a particularly high dose of opioids.
In addition to withdrawal, other side effects include dizziness, fatigue, flushing, restlessness, irritability, stomach pains, diarrhea, fever, goosebumps, and runny nose.
If you give someone who’s sober Narcan, they won’t feel any effects. The worst they’ll feel is maybe some discomfort.
Needless to say, Narcan’s given many opioid addicts a new lease on life, as it’s probably worked to prevent thousands of fatal overdoses.
Being faced with such a serious matter of literal life and death, Narcan’s enabled many opioid addicts to face their addictions and seek help, starting with opioid detox and therapy. Often, addiction and mental health issues go hand in hand, so by addressing the latter, it can help with the former.
While Narcan can’t be used as a treatment for addiction, it certainly can still benefit addicts who are taking dangerously high doses of opioids and are doing so on a long-term basis. It can prevent a fatal overdose and keep them alive long enough so they can make their own decision on when to detox and go into rehab.
It can also help people who are newly detoxed; many who are newly sober and relapse misjudge their tolerance and usually overdose. If they have an auto-injection of Naloxone with them, it can save them from death.
Now that you know what Narcan is and what Narcan effects are, it’s evident that this medication helps immensely with people with addictions.
However, the first step is admitting you need help. When you’re ready to seek assistance in the road to sobriety, know that in addition to your friends and family members, you also have support from professionals.
Detox and rehabilitation centers are always ready to lend you a helping hand so you become happy and healthy again. So when you’re ready, know that you’re not alone in the journey to a sober life.
If you or someone you know needs to detox from drugs, then get in touch with us today. We are a state-licensed and accredited detox and residential treatment center with locations all over Southern California.